The first case of chronic cardiac toxicity due to an antimalarial agent was reported in 1971 and since then several cases of heart failure, restrictive cardiomyopathy or atrioventricular block have been ascribed to this family of drugs. We report the case of a 43-year-old woman who developed juvenile chronic arthritis at the age of ten, followed in adulthood by sero-positive rheumatoid arthritis. In 1980 she was put under chloroquine sulfate (hydroxychloroquine was not available) in a dose of 200 mg/d (152.66 mg of chloroquine), with 10 mg/day of prednisone. She developed myalgia and increased skin pigmentation, but disregarded recommendations that these symptoms required discontinuation of chloroquine therapy. She was lost to follow-up, but continued the chloroquine therapy of her own accord. In December 1993, she developed a third-degree atrioventricular block with syncopes requiring implantation of a pacemaker. The rare but well-documented myopathy induced by antimalarial agents can produce early severe lesions of the cardiac muscle, which may have a predilection for the interventricular septum, explaining the risk of atrioventricular block. Although histologic studies were not performed in our patient, the clinical evidence of toxicity, absence of underlying heart disease and fairly young age of the patient pointed to chloroquine toxicity. Periodic cardiac investigations including electrocardiography may be warranted in patients under antimalarial therapy.